Ureaplasma-induced Hyperammonemic Encephalopathy An Acute Complication
A 32-year-old woman with acute lymphoblastic lymphoma received a haploidentical allogeneic stem cell transplant (HSCT). It was complicated by graft-versus-host disease (GvHD) of the skin and gut, which was treated with prednisone. On Day (D) 53+, she presented to the hospital with significant bilateral elbow pain and evidence of bilateral cellulitis. She had no focal neurological deficits initially but developed a progressive decrease in her level of consciousness over the course of hours, at which point she exhibited limited responsiveness to stimuli. Due to the concern for her ability to protect her airway, she was intubated and admitted to the intensive care unit (ICU). Despite no evidence of sepsis, empiric antimicrobial coverage with meropenem and vancomycin were started. Initial head computed tomography (CT) results were normal, and extensive investigations of the cerebrospinal fluid (CSF) via lumbar puncture revealed no discernible pathology. Neurologic status deteriorated on D+54 with the development of status epilepticus. Electroencephalography (EEG) on D+55 demonstrated near continuous occurrence of generalized periodic discharges characteristic of hyperammonemic encephalopathy (HE). On D+55, her ammonia level was 1392 µmol/L, which increased to and remained above 1,500 µmol/L on D+57. Biochemically, there was no evidence of liver dysfunction. Magnetic resonance imaging (MRI) on D+56 showed diffuse cerebral edema, with diffusion weighted imaging (DWI) and fluid-attenuated inversion recovery (FLAIR) sequences revealing hyperintensity involving the bilateral thalami and caudate, consistent with findings observed in HE. Treatment with hemodialysis, lactulose, rifaximin, and L-carnitine was initiated but yielded no clinical or biochemical improvement. Repeat EEG on D+60 revealed no discernable rhythms, and life support was discontinued on D+61. Following autopsy, PCR testing of preserved lung tissue confirmed the presence of Ureaplasma urealyticum, the presumed organism responsible for HE.
HE is characterized by elevated serum ammonia levels and cerebral encephalopathy, leading to lethargy, confusion, seizure, and death.1 Hydrolysis of urea by Ureaplasma forms ammonia and carbon dioxide, with a predisposition to disseminated infections in immunocompromised hosts.1 The conditioning chemotherapy and immunosuppressive therapies used to manage GvHD can lead to hypogammaglobulinemia, which reduces the antibody-mediated immunity imperative for neutralizing Ureaplasma given its lack of a cell wall.2,3 Other factors that can potentially perpetuate hyperammonemia include valproic acid, severe liver disease, and total parenteral nutrition (TPN) in the HSCT setting.4 Our patient had numerous risk factors that may have increased the predisposition to hyperammonemia, such as B-cell depletion with AL4/blinatumomab, conditioning chemotherapy, and GvHD prophylaxis and treatment. Five cases of confirmed Ureaplasma urealyticum-associated HE in HSCT have been reported (Table 1). Due to the limited number of reported cases and heterogeneity among them, limited conclusions could be drawn, although delayed diagnosis may explain the extremely elevated ammonia levels and fatal outcomes seen in our case.
Table 1. Reported cases of hyperammonemia in Ureaplasma-infected patients in the setting of hematopoietic stem cell transplant
Ureaplasma is challenging to diagnose due to limited growth on standard culture medium.5 PCR testing is required for diagnosis, and the bacterium could only be detected on autopsy in our case. In non-HSCT immunocompromised populations, numerous soft tissue infections involving Ureaplasma have been reported, indicating a possible source of infection in the current case.2 Additionally, urogenital colonization with Ureaplasma can occur with a greater number of sexual partners, although sexual history in our patient was unknown.3
Firstline empirical treatment with doxycycline should be considered given the resistance of Ureaplasma to other agents.6 Intravenous immunoglobulin (IVIG) replacement should be considered in cases of secondary immunodeficiency to support antibody-mediated immunity. Adjunct therapies to reduce ammonia production and increase elimination should also be considered, although the evidence of their benefit is limited and has been extrapolated based on data from other populations. A combination of rifaximin and lactulose can also be considered, as well as defibrotide, on suspicion of veno-occlusive disease.9
This case highlights the severity of HE associated with Ureaplasma and the importance of early identification using PCR, incorporation of doxycycline, IVIG, and consideration of adjunct therapeutic agents in post-HSCT patients.
1. Tantengco OAG, De Jesus FCC, Gampoy EFS, et al. Hyperammonemia syndrome associated with Ureaplasma spp. Infections in immunocompromised patients and transplant recipients: A systematic review and meta‐analysis. Clin Transplant. 2021;35(7):e14334.
2. Arber C, Buser A, Heim D, et al. Septic polyarthritis with Ureaplasma urealyticum in a patient with prolonged agammaglobulinemia and B-cell aplasia after allogeneic HSCT and rituximab pretreatment. Bone Marrow Transplant. 2007;40(6):597-598.
3. Webster AD, Furr PM, Hughes-Jones NC, et al. Critical dependence on antibody for defence against mycoplasmas. Clin Exp Immunol. 1988;71(3):383-387.
4. Upadhyay R, Bleck TP, Busl KM. Hyperammonemia: What urea-lly need to know: Case report of severe noncirrhotic hyperammonemic encephalopathy and review of the literature. Case Rep Med. 2016;2016:8512721.
5. Fleming D, Karau M, Patel R. A novel bioreactor for the stable growth of Ureaplasma parvum and Ureaplasma urealyticum. J Microbiol Methods. 2021;181:106131.
6. Song J, Wu X, Kong Y, et al. Prevalence and antibiotics resistance of Ureaplasma species and Mycoplasma hominis in Hangzhou, China, from 2013 to 2019. Front Microbiol. 2022;13:982429.